Arkansas, 2004

Flash Flooding in Arkansas, November 1, 2004

November 1, 2004 · NWS TSA · 6 events in 6 counties and zones

6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 31, 9:25 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Oct 31, 9:25 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
925 PM CST SUN OCT 31 2004

AREAS OF RAIN AND A FEW THUNDERSTORMS CONTINUE TO INCREASE ACROSS
THE AREA THIS EVENING. CURRENT FLASH FLOOD WATCH LOOKS GOOD AS THIS
IS THE AREA WHERE THE HEAVIEST RAINFALL IS EXPECTED OVER THE NEXT 15
HOURS OR SO. 100 POPS LOOK GOOD EVERYWHERE OVERNIGHT. TEMPERATURES
WILL REMAIN NEARLY STEADY THE REST OF THE NIGHT.

THE INTENSITY OF THE RAIN WILL DIMINISH FROM WEST TO EAST MONDAY BUT
MAY SEE AN INCREASE IN THE RAIN AGAIN MONDAY EVENING AS THE UPPER
LEVEL SYSTEM DRAWS CLOSER. IT IS LIKELY THAT POPS WILL NEED TO BE
RAISED CONSIDERABLY IN THE LATER PERIODS WITH THE NEXT FORECAST
ISSUANCE IF THE CURRENT TRENDS IN THE MODEL DATA PERSIST.

ADJUSTED WINDS TONIGHT AND MONDAY TO ACCOUNT FOR A SLOWER FRONTAL
PASSAGE.

UPDATE COMING SHORTLY.

FORECAST ID= 05

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL NOON CST MONDAY FOR ZONES ARZ001>002...
ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH UNTIL NOON CST MONDAY FOR ZONES OKZ049...
OKZ053...OKZ063...OKZ068>076.

PLATE
Hazardous weather outlook, Oct 31, 12:10 PM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1210 PM CST SUN OCT 31 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1210 PM CST SUN OCT 31 2004

...FLOOD WATCH IN EFFECT FOR SOUTHEAST OKLAHOMA AND NORTHWEST
   ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA... EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS .
	ONSET...ONGOING .

DISCUSSION...

A SIGNIFICANT RAIN EVENT CONTINUES TO DEVELOP AT MID DAY WITH A
LARGE AREA OF RAIN...SHOWERS AND THUNDERSTORMS OVER OKLAHOMA. A
SURFACE WARM FRONT WAS ACROSS NORTHERN ARKANSAS AND EXTENDED
WESTWARD NEAR THE OKLAHOMA...KANSAS BORDER. AT NOON A LARGE SWATH OF
SHOWERS AND THUNDERSTORMS WAS ALONG THE INTERSTATE 44 CORRIDOR FROM
THE MISSOURI BORDER TO THE OKLAHOMA CITY AREA AND SOUTHWESTWARD INTO
TEXAS.

RAINFALL AMOUNTS THIS MORNING IN THE FLASH FLOOD WATCH AREA HAVE
RANGED FROM A TENTH OF AN INCH TO OVER 2 INCHES. ADDITIONAL RAIN ON
SATURATED GROUND CAN QUICKLY CAUSE FLASH FLOODING.

FAVORABLE UPPER JET DYNAMICS WILL RESULT IN LARGE AREAS OF RAIN WITH
EMBEDDED SHOWERS AND THUNDERSTORMS THAT WILL TRAIN ACROSS SATURATED
GROUND... WHICH MAY LEAD TO FLASH FLOODING AND/OR SIGNIFICANT
FLOODING...MAINLY ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
WHERE BEST LIFT AND MOISTURE AXIS ARE IN PLACE. RAINFALL AMOUNTS
THIS AFTERNOON AND THROUGH THE NIGHT COULD BE AS MUCH AS 2 TO 4
ADDITIONAL INCHES OVER THE WATCH AREA.

.SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...EMERGENCY
MANAGEMENT GROUPS...ESPECIALLY THOSE IN THE FLASH FLOOD WATCH AREA
SHOULD MONITOR THE LATEST FORECASTS AND DISCUSSIONS. ALSO...CHANGES
IN MODEL GUIDANCE OR RAINFALL TRENDS MAY WARRANT A NORTHWARD
EXPANSION OF THE CURRENT FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ONGOING RAIN AND THUNDERSTORMS WILL CONTINUE INTO MONDAY. AT THIS
TIME...IT APPEARS THE HEAVY RAIN THREAT WILL DIMINISH MONDAY
AFTERNOON AS DEEP MOISTURE GETS PUSHED EAST BY A COLDFRONT THAT
WILL MOVE ACROSS THE AREA. AREAS OF LIGHT TO MODERATE RAIN ARE
EXPECTED INTO TUESDAY AS THE UPPER TROUGH AXIS MOVES EAST OF THE AREA
AT THAT TIME.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT SHOULD MONITOR THE LATEST FORECASTS AND
DISCUSSIONS REGARDING HEAVY RAIN/FLOOD POTENTIAL ON MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION

In the hours before

Local storm report, Nov 1, 12:23 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1223 AM CST MON NOV 01 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLOOD            MUSKOGEE                35.75N 95.37W
10/31/2004                   MUSKOGEE           OK   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED/IMPASSABLE.

1150 PM     FLOOD            CHECOTAH                35.47N 95.52W
10/31/2004                   MCINTOSH           OK   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED IN THE CITY OF CHECOTAH.

&&
Local storm report, Nov 1, 1:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
138 AM CST MON NOV 01 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLOOD            TAHLEQUAH               35.92N 94.97W
11/01/2004                   CHEROKEE           OK   LAW ENFORCEMENT

            WATER COVERED SEVERAL ROADWAYS IN AND NEAR TAHLEQUAH.

&&

The radar

The Western Arkansas radar (KSRX), 117 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
November 1, 3:00 AM CST to 9:00 AM CST
Where
Benton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused flooding of roads across Benton County. Flooded roads included Highway 59B near Gentry and local roads near Pea Ridge, Bentonville, Cave Springs and Maysville.Northwest Arkansas Regional Airport near Highfill received 4.04 inches of rain during the event.

Flash Flood, Carroll

When
November 1, 4:00 AM CST to 9:00 AM CST
Where
Carroll County, Countywide
Property damage
$25,000
Reported by
DEPT OF HIGHWAYS
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused a few county roads to be washed out across Carroll County.

Flash Flood, Madison

When
November 1, 5:00 AM CST to 9:00 AM CST
Where
Madison County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused numerous bridges to be flooded on county roads across all of Madison County.

Flash Flood, Franklin

When
November 1, 7:00 AM CST to 9:00 AM CST
Where
Franklin County, Southeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
35.512, -93.891 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused a few roads to be flooded between Ozark and Altus in the southeast part of Franklin County.

Flash Flood, Sebastian

When
November 1, 8:00 AM CST to 10:00 AM CST
Where
Sebastian County, Barling
Reported by
LAW ENFORCEMENT
Coordinates
35.199, -94.274 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused flooding on Gun Club Road near Barling.

Flash Flood, Crawford

When
November 1, 8:00 AM CST to 10:00 AM CST
Where
Crawford County, Southeast Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
35.589, -94.243 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused a bridge to be under water between Dyer and Kibler.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428970, 5428971, 5428972, 5428973, 5428974, 5428975.